A patient being treated with pregabalin may develop or have worsening of congestive heart failure.
Mechanism: uncertain but possibly related to its effect on the calcium channel
Some patients receiving pregabalin may develop weight gain and/or peripheral edema in a dose-dependent fashion without progression to heart failure. A patient with diabetes taking a thiazolidinedione agent together with pregabalin are at greater risk for peripheral edema.
Risk factors for heart failure:
(1) history of heart failure
(2) history of heart failure associated with gabapentin
The onset of heart failure may be associated with
(1) increasing weight gain
(2) increasing peripheral edema
(4) shortness of breath
The diagnosis of pregabalin-associated heart failure involves:
(1) absence of or mild heart failure prior to starting pregabalin
(2) onset of or worsening of heart failure after starting pregabalin
(3) reversal of heart failure upon discontinuation of the pregabalin
(4) no other explanation for the heart failure
To read more or access our algorithms and calculators, please log in or register.
Purpose: To identify a patient with pregabalin-associated congestive heart failure.
Specialty: Cardiology, Pharmacology, clinical
Objective: adverse effects, complication detection
ICD-10: Y46.6, I50.0,